Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 40, NWS North Platte, NE

June 3, 2020Chase County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 3, 2020, 4:42 PM MDT for Chase County, Nebraska. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2020, 4:42 PM MDT (22:42 UTC)
Expired
Jun 3, 2020, 5:45 PM MDT
In force
63 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Chase County, NE

The radar

The Goodland radar (KGLD), 121 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-541 J/kg
Mixed-layer LCL
1875 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

422 
WUUS53 KLBF 032242
SVRLBF
NEC029-032345-
/O.NEW.KLBF.SV.W.0040.200603T2242Z-200603T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
442 PM MDT Wed Jun 3 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Chase County in southwestern Nebraska...

* Until 545 PM MDT.

* At 442 PM MDT, a severe thunderstorm was located near Champion, or
  10 miles southwest of Imperial, moving east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Imperial, Wauneta, Lamar, Enders, Enders Reservoir State Recreation
  Area, Champion, Crete, Chase, Center Dam Campground, Wanamaker
  State Wildfire Management Area, Area A Campground and Church Grove
  Campground.

This includes Highway 61 between mile markers 25 and 46.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 10205 4064 10205 4056 10135 4035 10134
TIME...MOT...LOC 2242Z 260DEG 21KT 4038 10174 

HAIL...1.25IN
WIND...60MPH
 
$$

Roberg
2 follow-up statements
493 
WWUS53 KLBF 032307
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
507 PM MDT Wed Jun 3 2020

NEC029-032345-
/O.CON.KLBF.SV.W.0040.000000T0000Z-200603T2345Z/
Chase NE-
507 PM MDT Wed Jun 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHERN CHASE COUNTY...

At 507 PM MDT, a severe thunderstorm was located 11 miles west of
Champion, or 16 miles southwest of Imperial, moving southeast at 35
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wauneta, Enders, Enders Reservoir State Recreation Area, Champion,
Crete, Center Dam Campground, Area A Campground and Church Grove
Campground.

This includes Highway 61 between mile markers 25 and 30.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 10205 4053 10205 4043 10135 4035 10134
TIME...MOT...LOC 2307Z 293DEG 30KT 4042 10191 

HAIL...1.00IN
WIND...60MPH
 
$$

Roberg
608 
WWUS53 KLBF 032343
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
543 PM MDT Wed Jun 3 2020

NEC029-032352-
/O.EXP.KLBF.SV.W.0040.000000T0000Z-200603T2345Z/
Chase NE-
543 PM MDT Wed Jun 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHASE COUNTY WILL
EXPIRE AT 545 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds and heavy rain are still possible with this thunderstorm, 
especialy over the Wauneta area.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
southwestern Nebraska.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4035 10205 4053 10205 4043 10135 4035 10134
TIME...MOT...LOC 2342Z 260DEG 21KT 4045 10166 

$$

Roberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:49 PM MDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 3, 2:49 PM MDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
349 PM CDT Wed Jun 3 2020

.SYNOPSIS...
Issued at 348 PM CDT Wed Jun 3 2020

Towering cumulus and isolated thunderstorms have developed across
north central Nebraska where a few strong to severe storms have
developed. Other towering cumulus developing along a north to south
surface trough in the western Sandhills. Temperatures reaching the
upper 80s most locations.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 348 PM CDT Wed Jun 3 2020

Strong to severe thunderstorms will be ongoing early this evening.
The latest SPC day 1 outlook has a slight risk for severe storms
across all of western and north central Nebraska this evening. 0-6km
bulk shear 35-45kt and SBCAPES as high as 2000-3000 J/KG available
as storms develop. An eastward push of drier air ongoing from the
panhandle into the wester Sandhills as a focus for storm initiation
this afternoon as well. The NAM and GFS both show a mid level
disturbance now reaching the northwest Sandhills and moving eastward
into this evening. The HREF and NAMNest both show increasing
thunderstorm growth from eastern Cherry southwest across west
central and southwest Nebraska by 23Z with upscale growth
southeastward through mid evening. With limited turning of winds
surface and aloft and moderate to strong deep layer shear, storm
mode favors at least a few linear lines of storms to develop late
this afternoon and evening. Scattered coverage of storms is likely
across the southeast half of the area this evening. Large hail and
damaging winds will be the main threat. Isolated very large hail to
2 inches diameter hail is also possible. Discrete storms which form
will also be capable of a brief tornado before storms develop into a
linear line. Storms should exit eastern areas by0 3Z to 04Z.

On Thursday, in the wake of the disturbance crossing the region this
evening, Thursday morning and early afternoon look to be free of any
shower or thunderstorms. There is a disturbance moving across South
Dakota during the morning and early afternoon which should stay
north of the area. As the trough/disturbance approaches the mid-
missouri valley, thunderstorms should initiate and may develop in
the northeast counties late afternoon and evening. The SPC day2
outlook has adjusted to move the slight risk area further northeast
to include only areas north of Valentine through O'Neill. Storms
initiating in the higher terrain of WY and CO will move east for a
few storms possibly making it into the far western Sandhills late
afternoon. Isolated showers and storms possible in the west and
south during the evening, with again slightly better chances in the
northeast. A cold front to drop south through the area overnight.

.LONG TERM...(Friday through Wednesday)
Issued at 348 PM CDT Wed Jun 3 2020

For Friday and Saturday, the upper ridge will amplify and build
eastward into the Missouri and Central Mississippi Valley.
Meanwhile, a closed low over southern CA and rather deep upper
trough will extend across the northwestern U.S on Friday. The cold
front will stall and become nearly stationary near the Kansas border
Friday afternoon with a moist upslope flow across NE.
Storms in the evening may move into the west and possibly north of
the boundary in central Nebraska. Increasing chances and coverage
expected after midnight, mainly north central.

ON Saturday, the GFS breaks down the upper ridge as the upper trough
advances east. Thunderstorm chances increase Sat. into Sat.
evening across the area. As the main disturbance moves through
Saturday into Saturday night, POPS are as high as 40-50 percent
Saturday aftn and evening. deep layer shear will be quite strong at
50 to 60KT. Surface winds will be southeast at 20 to 30 mph, so
turning winds with height suggest strong to severe storms are
possible.

Sunday into Monday looks fairly dry with a southerly surface flow.
An upper trough persists across western U.S. and a large upper ridge
axis will extend across the Mississippi Valley. Highs will remain in
the upper 80s to lower 90s. Although an amplified southwest flow
aloft will exist, storm chances appear limited, with just a slight
chance of storms across nctrl NE Sunday night and again Monday aftn.
Highs Sunday low to mid 90s and Monday 85 to 90.

Better chances for thunderstorms Monday night into Tuesday. The
upper trough across the Rockies will advance toward the Central and
Northern Plains and push a Pacific cold front into the area Monday
or Monday night. Highs are forecast to cool into the upper 60s to
mid 70s Tuesday and low to mid 70s Wednesday. Showers and
thunderstorms are again possible as the upper flow become more
zonal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1244 PM CDT Wed Jun 3 2020

VFR conditions are expected through this evening across western and
north central Nebraska. However, thunderstorms are expected to
develop by mid to late afternoon and evening. Erratic strong winds
and large hail are likely with these storms. Best timing for
thunderstorms to impact both KVTN and KLBF will be between 03/23Z
and 04/04Z. Storms move out by mid to late evening with quiet
conditions returning for the overnight period.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Boatwright
Hazardous weather outlook, Jun 3, 2:47 PM MDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
347 PM CDT Wed Jun 3 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-042100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
347 PM CDT Wed Jun 3 2020 /247 PM MDT Wed Jun 3 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated to scattered severe thunderstorms will continue through
late this afternoon and evening. Large hail, possibly 2 inches in
diameter or greater, and damaging winds are possible with these
storms. A tornado is possible for locations northeast of a line
from Merriman to Callaway.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Isolated to scattered severe thunderstorms are possible late
Thursday afternoon and evening. Large hail, possibly 2 inches in
diameter or greater, and damaging winds could occur. The greatest
threat will generally be along and northeast of a line from
Valentine to O'Neill.

Severe storms are possible early next week, most likely Monday
afternoon and evening. Later forecasts will better pinpoint this
potential.

.SPOTTER INFORMATION STATEMENT...

Reports of wind damage and hail will be appreciated tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jun 3, 3:48 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
448 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             11 NE ATKINSON          42.64N 98.82W
06/03/2020  M1.00 INCH       HOLT               NE   911 CALL CENTER

            DIME TO QUARTER SIZE HAIL COVERING THE GROUND

&&

SNIVELY
Local storm report, Jun 3, 4:02 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
502 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             7 NW BROWNLEE           42.36N 100.72W
06/03/2020  M2.00 INCH       CHERRY             NE   TRAINED SPOTTER

&&

SNIVELY
Special weather statement, Jun 3, 4:14 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
514 PM CDT Wed Jun 3 2020

NEZ024-036-032300-
Hooker NE-McPherson NE-
514 PM CDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOOKER AND NORTHWESTERN
MCPHERSON COUNTIES UNTIL 600 PM CDT/500 PM MDT/...

At 514 PM CDT/414 PM MDT/, Doppler radar was tracking a strong
thunderstorm 17 miles southeast of Whitman, or 21 miles southwest of
Mullen, moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sand Beach Lake, East Cody Lake and Highway 97 crossing the Dismal
River.

This includes Highway 97 between mile markers 51 and 59.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT/700 PM
MDT/ for west central Nebraska.

LAT...LON 4168 10140 4194 10142 4193 10097 4165 10109
TIME...MOT...LOC 2214Z 280DEG 36KT 4183 10136

Roberg
Special weather statement, Jun 3, 4:20 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
420 PM MDT Wed Jun 3 2020

NEZ069-032300-
Chase NE-
420 PM MDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHASE COUNTY UNTIL 500
PM MDT...

At 420 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Champion, or 16 miles southwest of Imperial,
moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Enders, Enders Reservoir State Recreation Area, Area A Campground,
Center Dam Campground and Church Grove Campground.

This includes Highway 61 between mile markers 25 and 30.

LAT...LON 4044 10189 4046 10146 4035 10147 4035 10197
TIME...MOT...LOC 2220Z 275DEG 24KT 4035 10185

Roberg
Special weather statement, Jun 3, 4:22 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
522 PM CDT Wed Jun 3 2020

NEZ006-007-009-010-032300-
Holt NE-Rock NE-Keya Paha NE-Boyd NE-
522 PM CDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROCK...NORTHWESTERN
HOLT...SOUTHEASTERN KEYA PAHA AND SOUTHWESTERN BOYD COUNTIES UNTIL
600 PM CDT...

At 522 PM CDT, Doppler radar was tracking a strong thunderstorm just
east of Springview, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Burton and Mariaville.

This includes Highway 12 between mile markers 60 and 70.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Nebraska.

LAT...LON 4280 9974 4292 9967 4292 9906 4262 9924
TIME...MOT...LOC 2222Z 278DEG 22KT 4283 9961

Snively
Local storm report, Jun 3, 4:27 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
527 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             7 ENE BROWNLEE          42.33N 100.50W
06/03/2020  E1.00 INCH       CHERRY             NE   PUBLIC

            QUARTER SIZED HAIL.

&&

CBROWN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 6:20 PM MDTAreal Flood AdvisoryLBFHayes2 hr
Jun 3, 2:09 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock51 min
Jun 3, 2:22 PM MDTSpecial Weather StatementLBFCherry23 min
Jun 3, 2:44 PM MDTSpecial Weather StatementLBFCherry31 min
Jun 3, 2:50 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt40 min
Jun 3, 3:12 PM MDTSevere Thunderstorm WarningLBFCherry29 min
Jun 3, 3:23 PM MDTSevere Thunderstorm WarningLBFHolt52 min
Jun 3, 3:32 PM MDTSevere Thunderstorm WarningLBFCherry43 min
Jun 3, 3:38 PM MDTSevere Thunderstorm WarningLBFCherry52 min
Jun 3, 3:44 PM MDTSpecial Weather StatementLBFKeya Paha46 min
Jun 3, 3:47 PM MDTSpecial Weather StatementLBFBrown43 min
Jun 3, 3:57 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry48 min
Jun 3, 4:02 PM MDTSevere Thunderstorm WarningLBFCherry28 min
Jun 3, 4:04 PM MDTSevere Thunderstorm WarningLBFHolt26 min
Jun 3, 4:11 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry36 min
Jun 3, 4:14 PM MDTSpecial Weather StatementLBFHooker46 min
Jun 3, 4:20 PM MDTSpecial Weather StatementLBFChase40 min
Jun 3, 4:21 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Thomas39 min
Jun 3, 4:22 PM MDTSpecial Weather StatementLBFKeya Paha38 min
Jun 3, 4:45 PM MDTSpecial Weather StatementLBFThomas45 min
Jun 3, 4:56 PM MDTSpecial Weather StatementLBFLogan49 min
Jun 3, 4:56 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Loup, Rock49 min
Jun 3, 4:59 PM MDTSpecial Weather StatementLBFRock31 min
Jun 3, 5:01 PM MDTSevere Thunderstorm WarningLBFHolt, Keya Paha, Rock44 min
Jun 3, 5:19 PM MDTSpecial Weather StatementLBFHayes41 min
Jun 3, 5:25 PM MDTTornado WarningLBFHolt, Rock35 min
Jun 3, 5:30 PM MDTSevere Thunderstorm WarningLBFGarfield, Holt, Loup, Rock45 min
Jun 3, 5:37 PM MDTSpecial Weather StatementLBFRock23 min
Jun 3, 5:38 PM MDTSpecial Weather StatementLBFHayes52 min
Jun 3, 5:48 PM MDTSpecial Weather StatementLBFLoup42 min
Jun 3, 5:51 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes39 min
Jun 3, 5:53 PM MDTSevere Thunderstorm WarningLBFHolt52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.